Nebraska, 2012Tornado in Nebraska, May 24, 2012
May 24, 2012 · NWS OAX · 1 event in 1 county or zone
An upper level disturbance that tracked across northern Nebraska and South Dakota during the late afternoon of May 24th caused small thunderstorm complex to track from northern Nebraska toward east central Nebraska late in the afternoon and early evening. A front had already passed through the region earlier in the day which had cleared out a lot of the moisture and instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance that tracked across northern Nebraska and South Dakota during the late afternoon of May 24th caused small thunderstorm complex to track from northern Nebraska toward east central Nebraska late in the afternoon and early evening. A front had already passed through the region earlier in the day which had cleared out a lot of the moisture and instability. However, strong enough heating had allowed a partial atmospheric recovery so that by the time the storms pushed toward the region they had strengthened some. A low-topped mini-supercell thunderstorm northwest of Columbus spun up a brief tornado which destroyed a farm house near Cornlea.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 2:15 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, May 24, 2:15 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT THU MAY 24 2012
.DISCUSSION...
TONIGHT...AFTERNOON SATELLITE IMAGERY SHOWED SEMI-COMPACT
CIRCULATION CENTER MOVING ALONG NCNTRL NEBR/SRN SD BORDER DRIVING
SMALL CONVECTIVE CLUSTERS INTO SAND HILLS AS OF 19Z. SHORT RANGE
HIGH RESOLUTION MODEL KEPT ACTIVITY GOING THROUGH EARLY EVENING
AND PUSHES IT TOWARD AND E OF MO RIVER BEFORE WEAKENING. ALTHOUGH
ACTIVITY COULD WEAKEN BY OR SHORTLY AFTER 00Z...DID INCLUDE SOME
MENTION NRN 2/3RDS THROUGH MID EVENING. AFTER THAT WOULD EXPECT
SOME DECREASE IN CLOUDINESS REST OF THE NIGHT AND A BLEND OF
COOLER NAM MILDER GFS WAS USED FOR MIN TEMPS. IF SKIES WOULD CLEAR
SUBSTANTIALLY...SOME FOG COULD FORM. NONE WAS MENTIONED JUST YET
HOWEVER.
FOR FRIDAY AND FRIDAY NIGHT. COMBINATION OF EJECTING WEAKER
ENERGY TOWARD GREAT LAKES AND STRONGER UPPER ENERGY DIGGING DOWN
WEST COAST WILL BE INCREASING UPPER HEIGHTS ACROSS PLAINS.
QUESTION THEN BECOMES WILL FORCING FROM RESULTING WARM ADVECTION
BE ABLE TO OVERCOME INCREASING CAPPING FROM BUILDING RIDGE WITH
RESPECT TO CONVECTION COVERAGE AND STRENGTH. ALSO WITH LOWER LEVEL
COOL TRAPPED BELOW THIS INCREASING INSTABILITY/WARMTH ALOFT...HOW
QUICKLY OR HOW MUCH WILL TEMPERATURES RECOVER IN COOL ENERLY
FLOW. THINK TEMPERATURES WILL BE A STRUGGLE TO REACH WARMER MAV
OUTSIDE OF FAR SOUTHERN ZONES...BUT FEEL MET MAY HAVE OVER-
CORRECTED. THUS MADE LITTLE CHANGES FROM PRIOR FORECAST...CLOSE TO
A GFS/NAM MOS BLEND MOST AREAS. ALSO FEEL ELEVATED INSTABILITY
MAY OVERSPREAD AREA A LITTLE FASTER THAN CAP WILL. THUS
REINTRODUCED SMALL POPS FAR SW LATE TONIGHT AND INCREASED THEM S
TO N ON FRIDAY. SREF SUGGESTS SOME SEVERE RISK EXISTS FRIDAY INTO
FRIDAY EVENING...MAINLY HAIL.
WILL LEAN MORE TOWARD 12Z GFS/ECMWF FOR SATURDAY WITH WARM FRONT
LIFTING NORTH ACROSS MUCH OF IF NOT ALL OF THE FORECAST AREA. 12Z
NAM WAS A LITTLE DISCONCERTING AS IT DEVELOPED A WEAK SURFACE
WAVE INTO SERN NEBRASKA RESTRICTING MIXING ACROSS PART OF THE NWRN
ZONES AND KEEPING SURFACE TEMPS IN 70S. THUS IT APPEARS NOT A
TOTAL LOCK FOR WARMING EVERYWHERE AT THIS POINT. MADE LITTLE
CHANGES IN KEEPING SOME SMALL POPS IN SATURDAY AND SATURDAY
NIGHT...ESPECIALLY NORTH...BUT COULD SEE PRECIP CHANCE BEING
REMOVED IN FUTURE FORECASTS UNTIL STRONGER TROUGH AND APPROACHING
FRONT PUSH TOWARD ERN NEBR SUNDAY AFTERNOON.
DECENT THUNDERSTORM CHANCES IN ORDER THEN SUNDAY AFTERNOON INTO
SUNDAY NIGHT WITH AN INCREASED SEVERE RISK. STILL LOOKS LIKE ANY
ACTIVITY SHOULD PUSH EAST OF THE REGION MEMORIAL DAY WITH A DECENT
DAY SHAPING UP. RATHER UNSETTLED FLOW THEN TOWARD MIDWEEK/THU WITH
TIMING AND TEMPERATURE ISSUES LEADING TO A LOW CONFIDENCE MODEL
BLEND FORECAST AT THIS JUNCTURE.
CHERMOK
&&
.AVIATION...
18Z TAFS FOR KOFK...KLNK AND KOMA.
WILL CONTINUE TO MONITOR CLUSTER OF SHOWERS AND THUNDERSTORMS IN
WESTERN AND NORTH CENTRAL NEBRASKA ASSOCIATED WITH THE MID LEVEL
WAVE MOVING ACROSS NEBRASKA. OTHERWISE...THE COLD FRONT IS TO THE
SOUTH OF THE TAF SITES WITH NORTHWEST FLOW AT 10 TO 15KT THIS
AFTERNOON AND VFR CIGS WITH AREAS OF MVFR CIGS.
ZAPOTOCNY
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 24, 3:35 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 PM CDT THU MAY 24 2012
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
435 PM CDT THU MAY 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND FRIDAY.
SCATTERED TO ISOLATED THUNDERSTORM WILL BE MOVING EAST ACROSS THE
AREA THROUGH THE EVENING. NO ORGANIZED SEVERE WEATHER IS EXPECTED.
THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.
THUNDERSTORMS WILL ALSO BE POSSIBLE ON FRIDAY BUT SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS FROM FRIDAY NIGHT INTO
MONDAY...THEN AGAIN FROM TUESDAY INTO THURSDAY.
SEVERE STORMS WILL BE POSSIBLE SUNDAY INTO SUNDAY NIGHT. LARGE HAIL
AND DAMAGING WINDS SHOULD BE THE MAIN HAZARDS. THERE ARE SOME
INDICATIONS THAT THE INGREDIENTS FOR AN OUTBREAK OF SEVERE STORMS
WILL COME TOGETHER SUNDAY AFTERNOON AND SUNDAY NIGHT. HOLIDAY WEEKEND
PLANS COULD BE ADVERSELY IMPACTED BY SEVERE STORMS SO LISTEN FOR
UPDATED OUTLOOKS AND FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
MILLER
In the hours before
Special weather statement, May 24, 3:42 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
442 PM CDT THU MAY 24 2012
NEZ016-017-030-031-042-242230-
BOONE NE-ANTELOPE NE-PIERCE NE-MADISON NE-PLATTE NE-
442 PM CDT THU MAY 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR BOONE...SOUTHEASTERN ANTELOPE...
SOUTHEASTERN PIERCE...MADISON AND NORTHWESTERN PLATTE COUNTIES
UNTIL 530 PM CDT...
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM ELGIN TO 6 MILES EAST OF SPALDING...OR ALONG A LINE EXTENDING
FROM 34 MILES WEST OF NORFOLK TO 46 MILES EAST OF BURWELL...AND
MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...ALBION...BATTLE CREEK...NEWMAN GROVE...ELGIN...
PETERSBURG...HADAR...MEADOW GROVE...LINDSAY...TILDEN AND PRIMROSE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 BETWEEN MILE MARKERS 50 AND 74.
HIGHWAY 81 BETWEEN MILE MARKERS 157 AND 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4171 9829 4203 9809 4219 9737 4212 9737
4165 9765 4161 9829
TIME...MOT...LOC 2138Z 257DEG 29KT 4197 9808 4168 9825
DEESpecial weather statement, May 24, 4:26 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
526 PM CDT THU MAY 24 2012
NEZ031-032-042-043-242315-
STANTON NE-COLFAX NE-MADISON NE-PLATTE NE-
526 PM CDT THU MAY 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR STANTON...NORTHERN COLFAX...
MADISON AND NORTH CENTRAL PLATTE COUNTIES UNTIL 615 PM CDT...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR NEWMAN GROVE...OR 23 MILES
SOUTHWEST OF NORFOLK...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISON...NEWMAN GROVE...CLARKSON...LEIGH...LINDSAY...CRESTON...
HUMPHREY AND CORNLEA.
THIS INCLUDES HIGHWAY 81 BETWEEN MILE MARKERS 133 AND 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4193 9702 4166 9701 4169 9781 4187 9781
TIME...MOT...LOC 2225Z 268DEG 34KT 4178 9772
DEE
Tornado, Platte
- When
- May 24, 4:36 PM CST to 4:37 PM CST
- Where
- Platte County, 1.43 mi E of St Bernard to 1.69 mi ESE of St Bernard
- Rating
- EF2
- Path length
- 0.75 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.716, -97.603
A brief tornado from a low-topped mini-supercell destroyed a farm house a few miles west northwest of Cornlea. The house had it's roof lifted off which caused several walls to collapse. The family in the house had seen the tornado approach and had taken cover in the basement and were uninjured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, May 24, 20121 death · 1 event
- Hail and Damaging Winds in Wisconsin, May 24, 2012$900,000 · 65 kt wind · 7 events
- Tornado and Damaging Winds in Iowa, May 24, 2012$191,000 · EF1 · 5 events
- Hail and Damaging Winds in Minnesota, May 24, 2012$70,000 · 56 kt wind · 7 events
- Heavy Rain in Minnesota, May 24, 201239 events
- Hail and Damaging Winds in Iowa, May 24, 2012$35,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, May 24, 2012$28,000 · 56 kt wind · 13 events
- Dust Storm and Strong Wind in Illinois, May 24, 20123 injured · $10,000 · 2 events
- Wildfire in California, May 24 to 28, 20123 injured · 1 event
- Hail and Damaging Winds in Pennsylvania, May 24, 20121 in hail · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 201262 kt wind · 9 events
- Hail and Damaging Winds in Missouri, May 24, 2012$1,000 · 1.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373425.